Illinois, 2020

Flash Flood in Illinois, July 30, 2020

July 30, 2020 · NWS ILX · 1 event in 1 county or zone

A stationary frontal boundary triggered several rounds of showers and thunderstorms across central Illinois on July 30th. Rainfall of totals of 3 to 4 inches were reported in many locations south of the I-72 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary triggered several rounds of showers and thunderstorms across central Illinois on July 30th. Rainfall of totals of 3 to 4 inches were reported in many locations south of the I-72 corridor. Due to the excessive rainfall on already saturated soils, isolated flash flooding occurred in rural Shelby County near Cowden where a road was washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 30, 10:57 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 30, 10:57 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1157 AM CDT Thu Jul 30 2020

.SYNOPSIS...
Issued at 304 AM CDT Thu Jul 30 2020

Clouds and widespread rainfall will provide a damp day around the
region. This will also limit the amount of daytime heating,
holding temperatures this afternoon in the upper 70s to near 80.
As a weak frontal system drops through central Illinois late
today, this will slide the shower activity south towards the Ohio
River Valley region. Chances for additional light precipitation
continue to end the week and into the weekend, however the better
chance for more wet weather comes later in the weekend. This will
be with another frontal system Sunday.

&&

.UPDATE...
Issued at 948 AM CDT Thu Jul 30 2020

Widespread steady rain with embedded moderate to heavy showers
continue across much of central Illinois this morning. Main
forecast adjustment was to ramp up PoPs to account for the
widespread nature of rain this morning, though still do anticipate
precip to become more scattered in nature behind the main low
currently situated just south of Taylorville. Band of moderate to
heavy rain extends east from the low center, stretching from
Taylorville to Robinson and will need to be watched closely for
flooding. Reports and radar estimates indicate that 1-2 inches of
rain have already fallen in this area along with locally higher
amounts. Meanwhile, another band of slow moving embedded heavy
showers is situated from near Macon ESE to near Danville and also
bears close watching for flooding.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 304 AM CDT Thu Jul 30 2020

Looking at radar this morning, watching showers overspread central
Illinois, working northward through the CWA. Currently seeing a
band on radar along and north of the I-72 corridor, however much
of this is not reaching the ground...or is more drizzle...due to a
dry layer at the sfc. Once this moisture saturates the lower
atmosphere, then will rainfall begin to impact the sfc. Further
south, near the I-70 corridor, showers and isolated thunderstorms
are occurring. With a Low pressure system across western Missouri,
and the low level jet hanging through the I-70 corridor, expecting
rainfall to linger throughout the entire day across southern
Illinois. As these two components work east today, this will setup
a band of showers and isolated storms, bringing the chance for
upwards of 2 inches in many locations near and south of the I-70
corridor. Even further south, forecasts are calling for the
possibility of up to 3 inches in some locations. Therefore, a
Flash Flood Watch was issued this morning for today into the early
overnight hours.

The upper Low pressure system will linger in the region overnight.
However with the sfc Low pushing into the southern Ohio Valley
tonight, rain showers should slowly come to an end into Friday
morning.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 304 AM CDT Thu Jul 30 2020

Unfortunately, with the unsettled upper level pattern with the Low
pressure system lingering in place this weekend, this could bring
additional showers to the Midwest into the first half of the
weekend. Once the second half of the weekend arrives, the Low
pressure system will finally get a push from a cold front Sunday.
As the upper Low across far eastern Canada begins moving east, and
High pressure over the desert sw shifts east, this will lift the
Low out of the Midwest into the southern Great Lakes region. Will
have to monitor what happens after next Monday, as model
differences show another Low developing over the Midwest, as the
upper High struggles to really gain ground. Most model indications
have the upper Low being ingested into the Canadian Low, then
lingering throughout the Great Lakes.

One good thing from this will be the break from the excessive hot
and humid conditions that have seemed to plague the Midwest the
past couple of weeks. Temps will be below normal for this time of
year over much of the next week, with highs in the upper 70s to
low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1154 AM CDT Thu Jul 30 2020

Low pressure moving east towards the Ohio Valley this afternoon
will provide scattered showers and possibly an isolated storm or
two across central Illinois. Prevailing MVFR ceilings are
expected along the I-72 corridor but patchy IFR ceilings are
possible area wide through the afternoon. As the low pulls away to
Indiana, expect ceilings to gradually improve back to VFR with
precip becoming more scattered in nature and likely ending at some
point mid to late this evening. East to NNE winds will prevail
through the period.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for ILZ066>068-071>073.

&&

UPDATE...Deubelbeiss
SYNOPSIS...Baker
SHORT TERM...Baker
LONG TERM...Baker
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 30, 10:32 AM CST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Thu Jul 30 2020

ILZ027>031-036>038-040>057-061>063-311645-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-Morgan-
Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
1132 AM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and isolated storms will occur throughout the period, with
1 to 2 inches of rainfall possible along with locally higher
amounts.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A frontal boundary will stall across the Ohio River Valley. This
will linger chances for additional showers and storms into the
weekend, with a better chance for precipitation late weekend into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ066>068-071>073-311645-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
1132 AM CDT Thu Jul 30 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Showers and scattered thunderstorms will occur through the period,
with 1 to 3 inches of rainfall possible along with locally higher
amounts.

A Flash Flood Watch is in effect through 12 AM Friday.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A frontal boundary will stall across the Ohio River Valley. This
will linger chances for additional showers and storms into the
weekend, with a better chance for precipitation late weekend into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Deubelbeiss

In the hours before

Local storm report, Jul 30, 11:01 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1201 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       1 SE CASEY              39.30N 87.98W
07/30/2020  M1.32 INCH       CLARK              IL   MESONET

            6 HOUR TOTAL

1145 AM     HEAVY RAIN       WSW SHELBYVILLE         39.40N 88.81W
07/30/2020  M2.00 INCH       SHELBY             IL   MESONET

            6 HOUR TOTAL

&&

ERWIN
Local storm report, Jul 30, 11:02 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1202 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
07/30/2020  M1.31 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       TAYLORVILLE AIRPORT     39.53N 89.33W
07/30/2020  M1.64 INCH       CHRISTIAN          IL   AWOS

            6 HOUR TOTAL

0700 AM     HEAVY RAIN       ENE TAYLORVILLE         39.52N 89.26W
07/30/2020  M1.30 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 SE TAYLORVILLE        39.50N 89.24W
07/30/2020  M1.32 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       SSE MORRISONVILLE       39.42N 89.46W
07/30/2020  M1.20 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       8 W WINCHESTER          39.63N 90.60W
07/30/2020  M1.10 INCH       SCOTT              IL   MESONET

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       WINCHESTER              39.63N 90.46W
07/30/2020  M1.06 INCH       SCOTT              IL   MESONET

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       1 NE OLNEY              38.74N 88.07W
07/30/2020  M1.40 INCH       RICHLAND           IL   COCORAHS

            24 HOUR TOTAL

0830 AM     HEAVY RAIN       1 SW NEWTON             38.98N 88.17W
07/30/2020  M1.24 INCH       JASPER             IL   MESONET

            6 HOUR TOTAL

0850 AM     HEAVY RAIN       1 S FLORA               38.66N 88.48W
07/30/2020  M1.72 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0900 AM     HEAVY RAIN       MOUNT CARMEL AIRPORT    38.61N 87.73W
07/30/2020  M1.20 INCH       LAWRENCE           IL   AWOS

            6 HOUR TOTAL

0900 AM     HEAVY RAIN       2 SE COWDEN             39.23N 88.83W
07/30/2020  M1.00 INCH       SHELBY             IL   MESONET

            USGS GAUGE, 6 HOUR TOTAL

0900 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
07/30/2020  M1.74 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL

1110 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
07/30/2020  M1.78 INCH       COLES              IL   MESONET

            STORM TOTAL IS 1.78 INCHES. OBSERVER REPORTED 1.07 IN
            PAST HOUR FROM 1010L TO 1110L. SWOP.

1110 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
07/30/2020  M1.07 INCH       COLES              IL   MESONET

            RAINFALL IN PAST HOUR. SWOP.

1130 AM     HEAVY RAIN       1 SE CASEY              39.30N 87.98W
07/30/2020  M1.32 INCH       CLARK              IL   MESONET

            6 HOUR TOTAL

1145 AM     HEAVY RAIN       WSW SHELBYVILLE         39.40N 88.81W
07/30/2020  M2.00 INCH       SHELBY             IL   MESONET

            6 HOUR TOTAL

&&

ERWIN
Local storm report, Jul 30, 11:22 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1222 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/30/2020  M2.80 INCH       LAWRENCE           IL   ASOS

            STORM TOTAL. 2.48 INCHES FELL IN LAST SIX HOURS. 1.77
            INCHES FELL IN LAST HOUR.

1155 AM     HEAVY RAIN       4 NNE DANVILLE          40.20N 87.60W
07/30/2020  M1.17 INCH       VERMILION          IL   AWOS

            6 HOUR TOTAL. STILL RAINING

&&

ERWIN
Local storm report, Jul 30, 11:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1256 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       1 S ALLENVILLE          39.54N 88.54W
07/30/2020  M3.60 INCH       MOULTRIE           IL   MESONET

            STORM TOTAL. STILL RAINING AT TIME OF REPORT. 2.34 INCHES
            FELL IN THE LAST HOUR.

1230 PM     HEAVY RAIN       3 NE AUBURN             39.61N 89.71W
07/30/2020  M1.04 INCH       SANGAMON           IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
07/30/2020  M1.00 INCH       MCLEAN             IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       TEUTOPOLIS              39.13N 88.48W
07/30/2020  M1.00 INCH       EFFINGHAM          IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       2 E CHATHAM             39.67N 89.67W
07/30/2020  M1.04 INCH       SANGAMON           IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       3 E CHARLESTON          39.49N 88.12W
07/30/2020  M1.34 INCH       COLES              IL   MESONET

            6 HOUR TOTAL

1230 PM     HEAVY RAIN       3 SE ARTHUR             39.69N 88.42W
07/30/2020  M1.20 INCH       DOUGLAS            IL   MESONET

            6 HOUR TOTAL

&&

ERWIN
Local storm report, Jul 30, 12:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
106 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       6 SSE CLAY CITY         38.61N 88.31W
07/30/2020  M1.31 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 SE TAYLORVILLE        39.50N 89.24W
07/30/2020  M1.32 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       ENE TAYLORVILLE         39.52N 89.26W
07/30/2020  M1.30 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       TAYLORVILLE AIRPORT     39.53N 89.33W
07/30/2020  M1.64 INCH       CHRISTIAN          IL   AWOS

            6 HOUR TOTAL

0730 AM     HEAVY RAIN       SSE MORRISONVILLE       39.42N 89.46W
07/30/2020  M1.20 INCH       CHRISTIAN          IL   COCORAHS

            24 HOUR TOTAL

0730 AM     HEAVY RAIN       8 W WINCHESTER          39.63N 90.60W
07/30/2020  M1.10 INCH       SCOTT              IL   MESONET

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       WINCHESTER              39.63N 90.46W
07/30/2020  M1.06 INCH       SCOTT              IL   MESONET

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       1 NE OLNEY              38.74N 88.07W
07/30/2020  M1.40 INCH       RICHLAND           IL   COCORAHS

            24 HOUR TOTAL

0830 AM     HEAVY RAIN       1 SW NEWTON             38.98N 88.17W
07/30/2020  M1.24 INCH       JASPER             IL   MESONET

            6 HOUR TOTAL

0850 AM     HEAVY RAIN       1 S FLORA               38.66N 88.48W
07/30/2020  M1.72 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0900 AM     HEAVY RAIN       4 SSW ALTAMONT          39.00N 88.78W
07/30/2020  M1.74 INCH       EFFINGHAM          IL   COCORAHS

            24 HOUR TOTAL

0900 AM     HEAVY RAIN       MOUNT CARMEL AIRPORT    38.61N 87.73W
07/30/2020  M1.20 INCH       LAWRENCE           IL   AWOS

            6 HOUR TOTAL

0900 AM     HEAVY RAIN       2 SE COWDEN             39.23N 88.83W
07/30/2020  M1.00 INCH       SHELBY             IL   MESONET

            USGS GAUGE, 6 HOUR TOTAL

1110 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
07/30/2020  M1.07 INCH       COLES              IL   MESONET

            RAINFALL IN PAST HOUR. SWOP.

1110 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
07/30/2020  M1.78 INCH       COLES              IL   MESONET

            STORM TOTAL IS 1.78 INCHES. OBSERVER REPORTED 1.07 IN
            PAST HOUR FROM 1010L TO 1110L. SWOP.

1130 AM     HEAVY RAIN       1 SE CASEY              39.30N 87.98W
07/30/2020  M1.32 INCH       CLARK              IL   MESONET

            6 HOUR TOTAL

1145 AM     HEAVY RAIN       WSW SHELBYVILLE         39.40N 88.81W
07/30/2020  M2.00 INCH       SHELBY             IL   MESONET

            6 HOUR TOTAL

1150 AM     HEAVY RAIN       1 S ALLENVILLE          39.54N 88.54W
07/30/2020  M3.60 INCH       MOULTRIE           IL   MESONET

            STORM TOTAL. STILL RAINING AT TIME OF REPORT. 2.34 INCHES
            FELL IN THE LAST HOUR.

1155 AM     HEAVY RAIN       LAWRENCEVILLE AIRPORT   38.76N 87.61W
07/30/2020  M2.80 INCH       LAWRENCE           IL   ASOS

            STORM TOTAL. 2.48 INCHES FELL IN LAST SIX HOURS. 1.77
            INCHES FELL IN LAST HOUR.

1155 AM     HEAVY RAIN       4 NNE DANVILLE          40.20N 87.60W
07/30/2020  M1.17 INCH       VERMILION          IL   AWOS

            6 HOUR TOTAL. STILL RAINING

1230 PM     HEAVY RAIN       3 E CHARLESTON          39.49N 88.12W
07/30/2020  M1.34 INCH       COLES              IL   MESONET

            6 HOUR TOTAL

1230 PM     HEAVY RAIN       3 SE ARTHUR             39.69N 88.42W
07/30/2020  M1.20 INCH       DOUGLAS            IL   MESONET

            6 HOUR TOTAL

1230 PM     HEAVY RAIN       3 NE AUBURN             39.61N 89.71W
07/30/2020  M1.04 INCH       SANGAMON           IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       1 E HEYWORTH            40.31N 88.96W
07/30/2020  M1.00 INCH       MCLEAN             IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       TEUTOPOLIS              39.13N 88.48W
07/30/2020  M1.00 INCH       EFFINGHAM          IL   MESONET

            STORM TOTAL

1230 PM     HEAVY RAIN       2 E CHATHAM             39.67N 89.67W
07/30/2020  M1.04 INCH       SANGAMON           IL   MESONET

            STORM TOTAL

&&

ERWIN
Local storm report, Jul 30, 12:55 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       2 NE CHESTERVILLE       39.71N 88.37W
07/30/2020  M1.12 INCH       DOUGLAS            IL   MESONET

            USGS GAUGE, STORM TOTAL. STILL RAINING

0130 PM     HEAVY RAIN       2 NE MARSHALL           39.42N 87.66W
07/30/2020  M1.00 INCH       CLARK              IL   MESONET

            STORM TOTAL. STILL RAINING

0140 PM     HEAVY RAIN       HINDSBORO               39.68N 88.13W
07/30/2020  M1.44 INCH       DOUGLAS            IL   MESONET

            STORM TOTAL. STILL RAINING

&&

ERWIN

The radar

The Lincoln radar (KILX), 112 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
July 30, 1:00 PM CST to 4:00 PM CST
Where
Shelby County, 1.28 mi NE of Holliday to 1.02 mi ENE of Holliday
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.234, -88.804

Part of the road was washed out near North 1900 East and 100 North.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 914431.